Alert archive / Nebraska / Red Flag Warnings in 2024

Red Flag Warning 12, NWS North Platte, NE

July 25, 20244 counties in Nebraska

NWS North Platte, NE issued this red flag warning at Jul 25, 2024, 12:56 PM MDT for 4 counties in Nebraska. It took effect at Jul 26, 2024, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 25, 2024, 12:56 PM MDT (18:56 UTC)
In effect from
Jul 26, 2024, 12:00 PM MDT
Expired
Jul 26, 2024, 9:00 PM MDT
In force
9 hr
Issued by
NWS North Platte, NE

Counties Chase County, NE, Hayes County, NE, Lincoln County, NE, Perkins County, NE

The radar

The North Platte radar (KLNX), 148 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 6.9 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2024-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 724 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2024-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
724 J/kg
Mixed-layer CIN
-252 J/kg
Mixed-layer LCL
2174 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

416 
WWUS83 KLBF 251856
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
156 PM CDT Thu Jul 25 2024

NEZ204-260300-
/O.CAN.KLBF.FW.A.0008.240726T0600Z-240727T0300Z/
/O.EXT.KLBF.FW.W.0011.000000T0000Z-240727T0300Z/
Eastern Panhandle/Crescent Lake NWR-
1256 PM MDT Thu Jul 25 2024

...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM MDT FRIDAY FOR LOW
RELATIVE HUMIDITY AND GUSTY SOUTHERLY WINDS FOR FIRE WEATHER ZONE
204... 

...FIRE WEATHER WATCH IS CANCELLED FOR FIRE WEATHER ZONE 
204...

The National Weather Service in North Platte has cancelled the
Fire Weather Watch. 

The National Weather Service in North Platte has extended the Red
Flag Warning, which is now in effect until 9 PM MDT Friday.

* AFFECTED AREA...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR. 

* TIMING...This afternoon through Friday evening.

* WINDS...South 10 to 20 mph with gusts up to 30 mph through
  tonight. South 15 to 25 mph with gusts up to 35 mph Friday.

* RELATIVE HUMIDITY...As low as 15 percent Thursday and Friday.
  Maximum values limited to 45 percent tonight.

* TEMPERATURES...Highs in the upper 90s each day.

* LIGHTNING...Dry lightning is possible Friday afternoon and 
  evening.

* IMPACTS...Any fire start may be capable of spreading rapidly 
  and becoming difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NEZ210-260300-
/O.NEW.KLBF.FW.W.0012.240726T1800Z-240727T0300Z/
Frenchman Basin-
1256 PM MDT Thu Jul 25 2024

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT FRIDAY FOR LOW
RELATIVE HUMIDITY AND GUSTY SOUTHERLY WINDS FOR FIRE WEATHER ZONE
210...

The National Weather Service in North Platte has issued a Red
Flag Warning, which is in effect from noon to 9 PM MDT Friday. 

* AFFECTED AREA...Fire weather zone 210.

* WIND...South 20 to 30 mph with gusts up to 35 mph.

* HUMIDITY...As low as 20 percent.

* THUNDERSTORMS...Dry lightning is possible Friday evening.

* IMPACTS...Any fire start may be capable of spreading rapidly 
  and becoming difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
430 
WWUS83 KLBF 260828
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
328 AM CDT Fri Jul 26 2024


NEZ204-261630-
/O.CON.KLBF.FW.W.0011.000000T0000Z-240727T0300Z/
Eastern Panhandle/Crescent Lake NWR-
228 AM MDT Fri Jul 26 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR LOW RELATIVE HUMIDITY AND GUSTY SOUTHERLY WINDS FOR FIRE 
WEATHER ZONE 204...


* AFFECTED AREA...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR. 

* TIMING...This afternoon through this evening.

* WINDS...South 15 to 25 mph with gusts up to 35 mph today.

* RELATIVE HUMIDITY...As low as 15 percent today. 

* TEMPERATURES...Highs in the upper 90s.

* LIGHTNING...Dry lightning is possible this afternoon and 
  evening.

* IMPACTS...Any fire start may be capable of spreading rapidly 
  and becoming difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NEZ210-261630-
/O.CON.KLBF.FW.W.0012.240726T1800Z-240727T0300Z/
Frenchman Basin-
228 AM MDT Fri Jul 26 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY SOUTHERLY WINDS 
FOR FIRE WEATHER ZONE 210...

* AFFECTED AREA...Fire weather zone 210.

* WIND...South 20 to 30 mph with gusts up to 35 mph.

* HUMIDITY...As low as 20 percent.

* THUNDERSTORMS...Dry lightning is possible this evening.

* IMPACTS...Any fire start may be capable of spreading rapidly 
  and becoming difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
829 
WWUS83 KLBF 261921
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
221 PM CDT Fri Jul 26 2024

NEZ204-270300-
/O.CON.KLBF.FW.W.0011.000000T0000Z-240727T0300Z/
Eastern Panhandle/Crescent Lake NWR-
121 PM MDT Fri Jul 26 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR LOW RELATIVE HUMIDITY AND GUSTY SOUTHERLY WINDS FOR FIRE 
WEATHER ZONE 204...

* AFFECTED AREA...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR. 

* TIMING...This afternoon through this evening.

* WINDS...South 15 to 25 mph with gusts up to 35 mph today.

* RELATIVE HUMIDITY...As low as 15 percent today.

* TEMPERATURES...Highs in the upper 90s.

* LIGHTNING...Dry lightning is possible this afternoon and 
  evening.

* IMPACTS...Any fire start may be capable of spreading rapidly 
  and becoming difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NEZ210-270300-
/O.CON.KLBF.FW.W.0012.000000T0000Z-240727T0300Z/
Frenchman Basin-
121 PM MDT Fri Jul 26 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR LOW RELATIVE HUMIDITY AND GUSTY SOUTHERLY WINDS FOR FIRE 
WEATHER ZONE 210...

* AFFECTED AREA...Fire weather zone 210.

* WIND...South 20 to 30 mph with gusts up to 35 mph.

* HUMIDITY...As low as 20 percent.

* THUNDERSTORMS...Dry lightning is possible this evening.

* IMPACTS...Any fire start may be capable of spreading rapidly 
  and becoming difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
293 
WWUS83 KLBF 270258
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
958 PM CDT Fri Jul 26 2024

NEZ204-270400-
/O.EXP.KLBF.FW.W.0011.000000T0000Z-240727T0300Z/
Eastern Panhandle/Crescent Lake NWR-
858 PM MDT Fri Jul 26 2024

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR THE
EASTERN NEBRASKA PANHANDLE...

Humidity values have risen and wind gusts have generally fallen
below critical criteria, allowing the Red Flag Warning for Fire
Zone 204, the eastern Nebraska panhandle, to expire. A sporadic
lightning strike from nearby showers and storms will remain 
possible through midnight MDT.

$$

NEZ210-270400-
/O.EXP.KLBF.FW.W.0012.000000T0000Z-240727T0300Z/
Frenchman Basin-
858 PM MDT Fri Jul 26 2024

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR FAR
SOUTHWEST NEBRASKA...

Humidity values have risen and wind gusts have generally fallen
below critical criteria, allowing the Red Flag Warning for Fire
Zone 210, the Frenchman Basin in southwest Nebraska, to expire. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Jul 25, 11:23 AM MDT, 1 hour 33 minutes earlier. Its key messages:

  • Critical fire weather conditions across the eastern Panhandle this afternoon and evening with low relative humidity values and gusty southerly winds. A Red Flag Warning is in effect through midnight MDT.
  • Near critical to critical fire weather conditions persist through the weekend, due to a combination of hot, dry conditions, low relative humidity, gusty southerly winds, and potential for dry lightning.
  • Temperatures remain hot through next week. Daily highs mostly remain in the 90s, and nearing 100 degrees.
Area forecast discussion, Jul 25, 11:23 AM MDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1223 PM CDT Thu Jul 25 2024

.KEY MESSAGES...

- Critical fire weather conditions across the eastern Panhandle
  this afternoon and evening with low relative humidity values
  and gusty southerly winds. A Red Flag Warning is in effect
  through midnight MDT.

- Near critical to critical fire weather conditions persist
  through the weekend, due to a combination of hot, dry
  conditions, low relative humidity, gusty southerly winds, and
  potential for dry lightning.

- Temperatures remain hot through next week. Daily highs mostly
  remain in the 90s, and nearing 100 degrees.

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 355 AM CDT Thu Jul 25 2024

Under the influence of the upper level ridge, hot and dry conditions
persist across western and north central Nebraska over the next
several days. With the warm, dry conditions this afternoon, forecast
soundings are quite supportive of strong mixing occurring in the
lower to mid levels of the atmosphere. This is most notable over the
eastern Panhandle and portions of north central Nebraska, where
winds around 20 to 25 mph are likely, with wind gusts up to 35 mph.
In combination with the winds, temperatures will be pushing into the
upper 90s, possibly touching 100 degrees in some locations, with
relative humidity values around 15 percent across the Panhandle this
afternoon. With all this in mind, went ahead and issued a Red Flag
Warning this afternoon through midnight MDT. With hot, dry, gusty
conditions continuing, also went ahead and maintained the Fire
Weather Watch from midnight MDT to 3 AM MDT Friday.

Speaking of Friday, current guidance continues to point towards the
upper level ridge breakdown starting Friday afternoon. Another bout
of strong and gusty southerly winds are expected across western and
north central Nebraska Friday afternoon. AS mentioned before,
decided to maintain the Fire Weather Watch for Friday across the
eastern Panhandle, as relative humidity values may creep back above
Red Flag criteria, but just barely. Will keep a close eye on the
humidity trends today and tonight, but for now will hold off on any
upgrades to fire headlines on Friday.

In addition to fire weather concerns on Friday, a frontal feature is
expected to move in from the west, and potentially brings some very
light precipitation across portions of the Panhandle Friday evening
into early Saturday morning. Current CAM guidance is not very
optimistic on precipitation reaching into the eastern Panhandle,
with mostly light showers dissipating prior to reaching the area.
However, with the nearby forcing and chance of thunderstorms, the
greater concern is the potential for dry lightning, if storms can
get developed. In addition to the already gusty southerly winds, if
storms were to develop, they would add the extra threat of localized
gusty and erratic winds as well. Conditions across the Panhandle
will certainly merit keeping a close eye on Friday afternoon.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Issued at 355 AM CDT Thu Jul 25 2024

As the upper level ridge breakdown continues into Saturday, an
additional round of gusty winds is expected, this time over
southwest to north central Nebraska. As of now, relative humidity
values appear to be above critical fire weather thresholds. However,
temperatures will still remain hot, well into the 90s across the
region throughout the weekend. A low pressure system tracking
through southern South Dakota brings a surface boundary that could
be the trigger for the next best chance of precipitation. The main
timing appears to be Saturday afternoon and evening, with a more
widespread chance for isolated showers and thunderstorms. PWAT
values appear more appreciable as well, with PWATS generally around
1.5 inches. More widespread QPF guidance generally brings at least
wetting precipitation across areas along and west of Highway 83.
With the better signal for thunderstorms, the overnight SPC
convective outlook has bumped western Nebraska into a Day 3 Marginal
for Saturday. Given the general look of the forecast soundings, feel
this will likely be more for wind, with inverted V patterns.

The rain potential is short lived, however. Once the system exits
the region Sunday morning, another upper level ridge attempts to set
up from the south. With the new ridge developing, the area settles
back into a hot, dry pattern. Temperatures are generally expected to
keep in the 90s through mid week, with potential to break into the
lower 100s.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1224 PM CDT Thu Jul 25 2024

Smoke and haze from upstream wildfires is not expected to
restrict visibility at the surface or result in a ceiling aloft
but expect a general loss of clarity.

Winds will generally be light today before increasing and
becoming gusty south this afternoon at KVTN generally in the 20
to 25kt range, and continue tonight through Friday morning.
KLBF will remain far enough away from the core of strongest
winds for sustained winds and gusts to remain 15KT or less
through 15Z Friday, then winds will mix and be near 19014G25KT
through 18Z Friday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until midnight MDT tonight for NEZ204.
Fire Weather Watch from late tonight through Friday evening
for NEZ204.

&&

SHORT TERM...Richie
LONG TERM...Richie
AVIATION...Roberg
Hazardous weather outlook, Jul 25, 8:31 AM MDT, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
931 AM CDT Thu Jul 25 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-261445-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
931 AM CDT Thu Jul 25 2024 /831 AM MDT Thu Jul 25 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...This afternoon and tonight.

Hot, dry, and breezy conditions will create near critical to critical fire
weather conditions from the western Sandhills into the Panhandle
this afternoon into tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hot, dry, and windy conditions persist Friday and into the weekend.
Gusts on Friday and Saturday up to 35 miles per hour are possible,
bringing near critical to critical fire weather conditions. The area
of greatest concern are areas generally west of Highway 83.

Thunderstorms moving out of the Panhandle late in the day Saturday
may become severe and produce isolated wind damage west of Highway 83
and north of Interstate 80.

Increasing temperatures may result in dangerous heat index values by
early next week across portions of central and western Nebraska,
mainly along and east of Highway 83.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 1:45 AM MDTRed Flag WarningLBFArthur, Cherry, Deuel, Garden, Grant, Keith and 1 more43 hr
Jul 25, 4:32 AM MDTDense Fog AdvisoryLBFBoyd, Brown, Garfield, Holt, Keya Paha, Loup and 2 more4 hr

Nearby

Red Flag Warnings in Nebraska, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.